Stopping labetalol cold turkey
February 17, 2017 9:12 AM   Subscribe

I was prescribed labetalol (100mg 2x/day) starting at 9 days postpartum due postpartum hypertension (~145/90). It is now 5.5 weeks postpartum. I've missed the last two doses on accident but my blood pressure looks fine (115/75). I'm coming onto when I should take it again... but I'm considering just not. Can I stop labetalol cold turkey? If so, how?
posted by ethidda to Health & Fitness (7 answers total)
 
I AM NOT A DOCTOR - I did that, though. I can't remember the dose I was taking, but post-partum hypertension does just sort of fade away. In fact, I believe that if your pressure is ok without taking it, it may actually be dangerous for you to continue to take it. Call your doctor though.

FYI: I think my PPH was exacerbated by Motrin. The doctor said that ibu only raises it a few points, but said that I might have been an outlier that cause it to raise by more like 10 points or more.
posted by vunder at 9:29 AM on February 17, 2017


(You should keep monitoring your pressure though.)
posted by vunder at 9:29 AM on February 17, 2017


Anectodal, and I am not a doctor. But my mom was prescribed labetalol on an "as needed" basis. She has to take her BP regularly and only take it if it was above a certain number.
posted by katypickle at 9:34 AM on February 17, 2017


I am a nurse-midwife, but TINMA/IANYMedicalProfessional: Please don't stop taking labetalol without checking with your prenatal/delivery provider's office. They will have a record of your pre- and post-natal labs and BPs and can tell you how and when to stop.
posted by stillmoving at 10:14 AM on February 17, 2017 [4 favorites]


Please talk to your doctor first since beta blockers should be tapered off.
posted by LaunchBox at 1:24 PM on February 17, 2017 [1 favorite]


IAAD, IANYD, and I have never prescribed oral labetalol, though I've used it IV on occasion, and I prescribe other beta blockers regularly.

Beta blockers should be tapered. The risk of rebound hypertension is lower for B-blockers than for alpha-agonists (e.g. clonidine) but is still present; labetalol in particular is non-selective which means that it works on alpha receptors as well. Given that the half-life of labetalol is about 7 hr, missing 24 hr of drug means that it's essentially out of your body. If your pressure is still normal (not rebounding), you might not need it now that you're out of the pre-eclampsia window. That's awesome, but please do it safely. (For instance, is your home BP machine accurate? When's the last time it was calibrated?)

Basically you should talk with your prescribing doc about whether or not you still need it and if not, how to taper safely. If you can't get in to see a doc, call your clinic's nurse hotline to speak with someone who will have a record of your BP and any other risk factors on file.
posted by basalganglia at 3:43 PM on February 17, 2017


Thanks everyone. I stopped the medication, kept taking my blood pressure, and emailed my provider. She did not seem alarmed and said we'd talk more at our appointment in a few days.
posted by ethidda at 12:41 PM on February 18, 2017


« Older Looking for a David Bowie predecessor   |   Indian food for European palate Newer »
This thread is closed to new comments.